A widely used antibiotic long considered safe dramatically increases the risk of cardiac arrest, particularly when taken with some popular drugs for infections and high blood pressure, a huge study found.
The drug is erythromycin (search), which has been on the market for 50 years and is prescribed for everything from strep throat to syphilis.
The new study shows the need for continuing research on the safety of older medicines, including how they interact with newer drugs, said researcher Wayne A. Ray (search), a professor of preventive medicine at Vanderbilt University School of Medicine in Nashville.
In patients taking erythromycin along with other drugs that increase its concentration in the blood, the risk of cardiac death was more than five times greater, Ray and his colleagues found. That translates to six deaths for every 10,000 people taking erythromycin for the typical two weeks while on the other drugs.
"This is an unacceptably high risk," Ray said.
Nobody realized the magnitude of the problem before, said Dr. Muhamed Saric, a cardiologist and director of the electrocardiology laboratory at University of Medicine and Dentistry of New Jersey in Newark. "It was thought that erythromycin is a generally safe drug."
Most heart doctors knew erythromycin alone carried a slight risk because of some individual reports on patient deaths, mostly in people who took the drug intravenously. However, family doctors are less likely to know about it, Saric said.
This study, in Thursday's New England Journal of Medicine, was the first to systematically document the risk. It focused on much more commonly used erythromycin pills — usually sold as a generic — along with certain medicines for infections and calcium channel blockers for high blood pressure.
Ray said the danger seems to come from other drugs slowing the breakdown of erythromycin, which increases its concentration. At high levels it traps salt inside resting heart muscle cells, prolonging the time until the next heartbeat starts, and sometimes triggering an abnormal, potentially fatal, rhythm.
The findings show doctors should choose an alternative antibiotic, Ray said, at least when prescribing the drugs that interact. Amoxicillin (search), another popular antibiotic, showed no cardiac risk.
"There are other antibiotics that provide the same antimicrobial activity without building up in the blood the way erythromycin does," Ray said.
Ray's team of doctors and nurses spent years studying detailed medical records of 4,404 Medicaid patients from Tennessee who apparently died of cardiac arrest (search) from 1988-93. The team confirmed 1,476 cases of cardiac arrest, then studied Medicaid's records of each patient's medication use.
Only a small number of patients had taken both erythromycin and any of the antibiotics or heart drugs carrying a risk.
Still, three of them died. Statistically, it was extremely unlikely those deaths were due to chance, according to Ray and other experts.
The deaths were in patients taking verapamil or diltiazem, both blood pressure drugs sold as generics and also under various brand names: Verelan and Isoptin for verapamil, Cardizem and Tiazac for diltiazem.
Other drugs posing a risk with erythromycin, Ray said, include the antibiotic clarithromycin, sold under the Biaxin brand; fluconazole, or Diflucan, for vaginal yeast infections; and the antifungal drugs ketoconazole (Nizoral) and itraconazole (Sporanox). Pills and injections of the drugs, but not topical forms, carry the risk.
"People may be taking these medications for years, and they develop a throat infection and someone gives them erythromycin, and that's it," Saric said.
The AIDS drugs called protease inhibitors and grapefruit juice also should be avoided, Ray said, because they, too, can boost blood levels of erythromycin.
Erythromycin, in turn, boosts blood levels of verapamil and diltiazem, which slow heart rate, and thus can worsen abnormal rhythms, said American Heart Association spokeswoman Dr. Nieca Goldberg. The findings show why people should keep a list of medications they take and share them with all their doctors, said Goldberg, chief of women's cardiac care at Lenox Hill Hospital in New York City.
About 340,000 Americans die each year of cardiac arrest, also called sudden cardiac death, according to the heart association. The condition is caused by abnormal heart rhythm, usually when the heart begins beating too rapidly or too chaotically to efficiently pump blood.
Goldberg noted the once-blockbuster nonsedating allergy drug Seldane was taken off the market, in 1998, after reports linking it to sudden cardiac death due to the same types of abnormal heart rhythms.
The study was funded by the Food and Drug Administration, two other federal health agencies and the drug company Janssen Pharmaceutica, which makes Nizoral and Sporanox. Ray and two other researchers have received consulting fees from other pharmaceutical or health products companies.